[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.227.36. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1974

Nephrotic Syndrome Following Topically Applied Sulfadiazine Silver Therapy

Author Affiliations

Charleston, SC

From the departments of medicine and surgery, Medical University of South Carolina, Charleston.

Arch Intern Med. 1974;134(2):332-335. doi:10.1001/archinte.1974.00320200142021
Abstract

A severely burned patient developed heavy proteinuria, hematuria, eosinophilia, and azotemia after receiving topical therapy with sulfadiazine silver. A renal biopsy specimen revealed interstitial nephritis and intramembranous electron-dense deposits in the glomerular basement membrane, suggesting an immune-complex mechanism of renal injury. Improved renal function and remission of proteinuria occurred after five months of therapy with immunosuppressive agents. Although renal injury following sulfonamide administration orally is well-known, there are, to our knowledge, no reports of the nephrotic syndrome in association with topical therapy with sulfonamides.

×